Images of Drug Eruption (Pediatric) (3)
Drug Eruption (Pediatric)
A drug rash, also known as a drug eruption or a drug reaction, is a skin condition that results from an allergic reaction to a drug. The drug does not have to be applied to the skin to cause a skin rash. Any medication has the potential to cause a drug rash.
Who's At Risk?
Drug rashes can occur in infants. This is especially true if they:
- Have a weakened immune system due to illness or medication.
- Currently have an infection.
- Are taking different medications at one time.
An infant will not necessarily have the same reaction to a drug that a parent has had.
Signs & Symptoms
Drug rashes can appear as various types of skin rashes, including pink-to-red bumps, hives, blisters, red patches, pus-filled bumps (pustules), or as sensitivity to sunlight. Drug rashes may involve the entire skin surface, or they may be limited to one or a few body parts.
Itching is common in many drug rashes. However, if your child has a fever, if his or her skin is tender, or if the inside the mouth or the genitalia are involved, a more serious skin condition may be present.
For widespread or severe drug rashes, self-care is not recommended. Call your child’s doctor or 911, depending on how severe your child’s symptoms are.
For mild or limited skin reactions, you could have your child:
- Take cool showers or apply cool compresses.
- Apply calamine lotion.
- Take an antihistamine such as diphenhydramine.
If your child’s physician suspects a drug rash, he or she may want to establish the correct diagnosis by performing a biopsy of the lesion. The procedure involves:
- Numbing the skin with an injectable anesthetic.
- Sampling a small piece of skin by using a flexible razor blade, a scalpel, or a tiny cookie cutter (called a “punch biopsy”). If a punch biopsy is taken, a stitch (suture) or two may be placed and will need to be removed 6–14 days later.
- Having the skin sample examined under the microscope by a specially trained physician (dermatopathologist).
In addition, the doctor may want to do blood tests and look for signs of an allergic reaction.
The best treatment for a drug rash is to stop the medication that is causing it. After your child stops taking a medicine, it may take 5–10 days to see an improvement in the skin and up to 3 weeks for the rash to go away completely.
Note: Do not have your child stop taking a prescription medication until the doctor advises you to do so.
Other treatments that may be helpful include:
- Oral antihistamine pills or syrups such as diphenhydramine, hydroxyzine, loratadine, cetirizine, fexofenadine, or desloratadine for itching.
- Topical corticosteroid (cortisone) creams or lotions for red, inflamed skin.
- Topical antibiotic ointments for open sores.
Whenever your child is started on a new medication and develops a rash, you should immediately notify the doctor who prescribed the medicine. If your child has difficulty breathing, rapid heart rate, or swelling of the tongue, lips, throat, or face, seek medical care immediately.
Prepare a list for the doctor of all of your child’s medications, including prescription and over-the-counter pills or syrups as well as topical creams, vitamins, and herbal or homeopathic remedies. Be sure to include medicines that your child may take only on occasion. If possible, try to document when your child started taking each medication. Also make certain that you know about any previous reactions your child might have had to medicines or food.
Bolognia, Jean L., ed. Dermatology, pp.333, 337. New York: Mosby, 2003.
Freedberg, Irwin M., ed. Fitzpatrick’s Dermatology in General Medicine. 6th ed. pp.1330, 1336. New York: McGraw-Hill, 2003.
Last modified on August 16th, 2022 at 2:45 pm
Not sure what to look for?
Try our new Rash and Skin Condition Finder